Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 144, NWS Birmingham, AL

May 29, 2012Bibb County, Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 29, 2012, 11:58 PM CDT for Bibb County, Chilton County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2012, 11:58 PM CDT (04:58 UTC)
Expired
May 30, 2012, 12:30 AM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bibb County, AL, Chilton County, AL

The radar

The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WUUS54 KBMX 300458
SVRBMX
ALC007-021-300545-
/O.NEW.KBMX.SV.W.0144.120530T0458Z-120530T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 PM CDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BIBB COUNTY IN ALABAMA...
  SOUTHWESTERN CHILTON COUNTY IN ALABAMA...

* UNTIL 1245 AM CDT

* AT 1157 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAWLEY...OR
  13 MILES SOUTHWEST OF JEMISON...AND MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAPLESVILLE...PARNELL...PLECHER AND STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3266 8698 3278 8702 3284 8702 3284 8705
      3289 8706 3296 8686 3268 8671 3266 8672
TIME...MOT...LOC 0458Z 339DEG 23KT 3284 8692

$$

GRANTHAM
2 follow-up statements
639 
WWUS54 KBMX 300518
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 AM CDT WED MAY 30 2012

ALC007-300528-
/O.CAN.KBMX.SV.W.0144.000000T0000Z-120530T0545Z/
BIBB AL-
1218 AM CDT WED MAY 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIBB COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3266 8698 3278 8702 3284 8702 3284 8689
      3283 8688 3287 8687 3287 8682 3268 8671
      3266 8672
TIME...MOT...LOC 0518Z 339DEG 23KT 3272 8686

$$

ALC021-300545-
/O.CON.KBMX.SV.W.0144.000000T0000Z-120530T0545Z/
CHILTON AL-
1218 AM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CHILTON COUNTY UNTIL 1245 AM CDT...

AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MAPLESVILLE...OR 16 MILES WEST OF CLANTON...MOVING SOUTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  PARNELL AND PLECHER.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3266 8698 3278 8702 3284 8702 3284 8689
      3283 8688 3287 8687 3287 8682 3268 8671
      3266 8672
TIME...MOT...LOC 0518Z 339DEG 23KT 3272 8686

$$

GRANTHAM
109 
WWUS54 KBMX 300530
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 AM CDT WED MAY 30 2012

ALC021-300540-
/O.CAN.KBMX.SV.W.0144.000000T0000Z-120530T0545Z/
CHILTON AL-
1230 AM CDT WED MAY 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHILTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3266 8698 3278 8702 3284 8702 3284 8689
      3283 8688 3287 8687 3287 8682 3268 8671
      3266 8672
TIME...MOT...LOC 0530Z 339DEG 23KT 3265 8683

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:30 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 29, 9:30 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT TUE MAY 29 2012

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

CURRENTLY WATCHING AN OUTFLOW BOUNDARY DROPPING SOUTHWARD OUT OF
NORTHERN ALABAMA. THE STRONGEST WINDS ARE ACTUALLY ALONG THIS
OUTFLOW VERSUS THE STORMS. THERE MAY BE A FEW TREES GO DOWN WITH THE
STRONGER WINDS...BUT WILL BE GENERALLY IN AN ISOLATED NATURE WITH
JUST BELOW SEVERE LIMITS. THE BIGGEST CONCERN WITH ANY STORM IS THE
DOWNDRAFT CAPE AND DRY AIR ALOFT. MOST OF THE ACTIVITY WILL DIMINISH
BY MIDNIGHT. MAIN UPDATE FOR THE EVENING WAS TO THE POPS AND ALREADY
SENT OUT THE FORECAST.

&&

.AVIATION...
00Z TAF DISCUSSION.

NEXT FEW HOURS WE WILL SEE THE SCATTERED ACTIVITY BEGIN TO DWINDLE
ACROSS THE AREA. INCLUDE SO VCTS FOR THE NORTH SITES...MINUS TCL AS
THE ACTIVITY HAS MOVED ACROSS THIS AREA. ACTIVITY WOULD BE BRIEF AND
SHOULD NOT CAUSE ANY MAJOR ISSUES. AFTER SUNSET WE SHOULD SEE MOST
OF THIS CONVECTION DISSIPATE.

LOOKING FURTHER NORTH...A COLD FRONT SITS ACROSS KENTUCKY. A COMPLEX
OF STORMS HAVE DEVELOPED ALONG AND AHEAD OF THE FRONT AND IS SLIDING
EAST SOUTHEAST. EXPECTING THE MCS TO BEGIN TO COLD POOL OUT...IT MAY
SLIDE INTO NORTHEASTERN PORTIONS OF THE AREA. ALOT OF UNCERTAINTIES
WITH IT SO WILL NOT MENTION ANYTHING AT THIS TIME AS IT WOULD NOT
IMPACT ANB UNTIL AFTER THE NEXT SET OF TAFS SO WILL KEEP AN EYE ON
RADAR TO SEE IF ANYTHING NEEDS TO BE ADDED BEFORE THE 06Z.

WHAT THIS MCS DOES REALLY COULD PLAY HAVOC WITH THE REST OF THE
FORECAST AS WELL...BUT WENT WITH THE THINKING THAT ONCE BERYL MOVES
FURTHER EAST WE WILL BE IN A ZONE OF SUBSIDENCE AND RAIN WILL BE
LIMITED. BEST CHANCE TOMORROW FOR SHOWERS AND STORMS WOULD BE MGM
AND TOI...BUT LEFT OUT FOR NOW AS CHANCES ARE LESS THAN 20 PERCENT
AT THIS TIME.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 29, 8:49 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT TUE MAY 29 2012

ALZ011>015-017>050-310200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
849 PM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS...INCLUDING A RISK OF DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL...ARE POSSIBLE THURSDAY THROUGH FRIDAY
ACROSS ALL OF CENTRAL ALABAMA.  CONFIDENCE REMAINS LOW GIVEN THE
UNCERTAINTY OF TIMING AND STRENGTH OF THE APPROACHING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THURSDAY OR FRIDAY.

In the hours before

Special weather statement, May 29, 10:03 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT TUE MAY 29 2012

ALZ024-300345-
JEFFERSON AL-
1003 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST JEFFERSON COUNTY UNTIL
1045 PM CDT...

AT 1001 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BURNWELL...OR NEAR DORA...MOVING SOUTHEAST AT 25
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRFIELD...
  FULTONDALE...
  WEST JEFFERSON...
  GRAYSVILLE...
  CARDIFF...

&&

LAT...LON 3360 8675 3346 8693 3362 8715 3363 8710
      3366 8709 3366 8706 3368 8706 3369 8704
      3373 8704 3377 8702 3378 8700
TIME...MOT...LOC 0303Z 312DEG 21KT 3371 8709

GRANTHAM
Special weather statement, May 29, 10:12 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT TUE MAY 29 2012

ALZ015-300400-
WALKER AL-
1012 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR WALKER COUNTY UNTIL 1100 PM
CDT...

AT 1004 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF CARBON HILL
TO ROCKY HOLLOW...AND MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BURNWELL...
  QUINTON...
  PARRISH...
  GORGAS...
  GORGAS STEAM PLANT...

&&

LAT...LON 3389 8709 3379 8700 3377 8703 3369 8704
      3368 8706 3366 8706 3366 8709 3363 8710
      3362 8717 3359 8720 3355 8719 3355 8720
      3395 8756
TIME...MOT...LOC 0312Z 324DEG 33KT 3382 8737 3372 8705

GRANTHAM
Special weather statement, May 29, 10:29 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 PM CDT TUE MAY 29 2012

ALZ023-300415-
TUSCALOOSA AL-
1029 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA COUNTY UNTIL
1115 PM CDT...

AT 1028 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BULL CITY...OR 14 MILES NORTHEAST OF HOLT...MOVING
SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BROOKWOOD...
  ABERNANT...
  LAKE VIEW...
  VANCE...
  TANNEHILL IRONWORKS STATE PARK...

&&

LAT...LON 3333 8743 3344 8731 3344 8729 3342 8725
      3337 8723 3335 8719 3332 8718 3328 8707
      3325 8707 3322 8711 3324 8713 3322 8717
      3320 8720 3314 8720
TIME...MOT...LOC 0329Z 311DEG 18KT 3334 8727

GRANTHAM
Special weather statement, May 29, 10:42 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT TUE MAY 29 2012

ALZ019-021-024-025-027>029-034-036-037-300430-
BIBB AL-CALHOUN AL-CLAY AL-CLEBURNE AL-COOSA AL-JEFFERSON AL-RANDOLPH
AL-SHELBY AL-TALLADEGA AL-TALLAPOOSA AL-
1042 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA...
TALLADEGA...SHELBY...RANDOLPH...JEFFERSON...NORTHERN COOSA...
CLEBURNE...CLAY...NORTHEASTERN BIBB AND SOUTHERN CALHOUN COUNTIES
UNTIL 1130 PM CDT...

AT 1042 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO SYCAMORE TO
ABERNATHY...AND MOVING SOUTH AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BESSEMER...
  WILSONVILLE...
  PELHAM...
  SYLACAUGA...
  HELENA...

&&

LAT...LON 3320 8526 3287 8614 3293 8652 3302 8652
      3307 8662 3307 8688 3298 8688 3303 8719
      3320 8720 3328 8707 3337 8723 3352 8728
      3378 8700 3371 8652 3356 8655 3350 8638
      3339 8638 3354 8619 3368 8619 3390 8542
TIME...MOT...LOC 0342Z 352DEG 40KT 3345 8719 3323 8621
          3362 8540

GRANTHAM
Local storm report, May 29, 11:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND GST     ALABASTER               33.25N 86.82W
05/29/2012  E65 MPH          SHELBY             AL   AMATEUR RADIO

            WINDS ESTIMATED 60 TO 65 MPH AT HWY 58/HWY 95.

&&

16
Special weather statement, May 29, 11:33 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1133 PM CDT TUE MAY 29 2012

ALZ027-034>036-300515-
BIBB AL-CHILTON AL-COOSA AL-TALLADEGA AL-
1133 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...WESTERN
COOSA...CHILTON AND BIBB COUNTIES UNTIL 1215 AM CDT...

AT 1133 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EOLINE TO CHILDERSBURG...
AND MOVING SOUTH AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SYLACAUGA...
  CENTREVILLE...
  TALLADEGA SPRINGS...
  BRENT...
  JEMISON...

&&

LAT...LON 3308 8730 3316 8697 3310 8697 3306 8691
      3307 8662 3302 8652 3309 8651 3312 8646
      3318 8651 3320 8646 3329 8643 3334 8620
      3275 8631 3275 8641 3271 8641 3271 8671
      3266 8672 3266 8701 3284 8702 3284 8732
TIME...MOT...LOC 0433Z 009DEG 38KT 3301 8721 3322 8632

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:28 PM CDTSpecial Weather StatementBMXCoosa32 min
May 29, 7:58 PM CDTSpecial Weather StatementBMXCoosa32 min
May 29, 8:29 PM CDTSpecial Weather StatementBMXBlount31 min
May 29, 9:02 PM CDTSpecial Weather StatementBMXBlount28 min
May 29, 9:22 PM CDTSpecial Weather StatementBMXBlount, Calhoun, Cherokee, Etowah, St. Clair38 min
May 29, 9:25 PM CDTSpecial Weather StatementBMXWinston50 min
May 29, 9:35 PM CDTSpecial Weather StatementBMXWalker40 min
May 29, 9:52 PM CDTSpecial Weather StatementBMXTalladega38 min
May 29, 9:59 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair46 min
May 29, 10:03 PM CDTSpecial Weather StatementBMXJefferson42 min
May 29, 10:12 PM CDTSpecial Weather StatementBMXWalker48 min
May 29, 10:29 PM CDTSpecial Weather StatementBMXTuscaloosa46 min
May 29, 10:42 PM CDTSpecial Weather StatementBMXCalhoun, Clay, Cleburne, Coosa, Jefferson, Randolph and 2 more48 min
May 29, 11:11 PM CDTSevere Thunderstorm WarningBMXShelby49 min
May 29, 11:33 PM CDTSpecial Weather StatementBMXBibb, Chilton42 min
May 30, 12:06 AM CDTSpecial Weather StatementBMXAutauga, Dallas39 min
May 30, 12:07 AM CDTSpecial Weather StatementBMXChambers53 min
May 30, 12:53 AM CDTSpecial Weather StatementBMXLowndes, Montgomery52 min
May 30, 1:00 AM CDTSpecial Weather StatementBMXRussell45 min
May 30, 5:19 PM CDTSpecial Weather StatementBMXSumter26 min
May 30, 5:26 PM CDTSevere Thunderstorm WarningBMXSumter34 min
May 30, 6:15 PM CDTSpecial Weather StatementBMXMarengo30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.